Florida, 2011

Hail and Damaging Wind in Florida, May 12 to 13, 2011

May 12 to 13, 2011 · NWS TBW · 6 events in 2 counties and zones

Showers and thunderstorms formed along seabreeze and outflow boundaries each afternoon. The stronger storms produced large hail and damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

Showers and thunderstorms formed along seabreeze and outflow boundaries each afternoon. The stronger storms produced large hail and damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at May 12, 12:30 PM EST, 4 hours 55 minutes earlier.

Area forecast discussion, May 12, 12:30 PM EST, 4 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
130 PM EDT THU MAY 12 2011

.SHORT TERM (TONIGHT THROUGH SATURDAY)...THE UPPER OMEGA BLOCK
OVER THE EASTERN HALF OF THE U.S. THIS EVENING TO SLOWLY SLIDE
EASTWARD NEXT FEW DAYS AS THE WESTERN LOW ASSOCIATED WITH THE BLOCK
MOVES INTO THE DEEP SOUTH SATURDAY. WEAK SURFACE RIDGING ACROSS
THE STATE TO HOLD TONIGHT THEN SINK SOUTH FRIDAY AHEAD OF COLD
FRONT THAT IS NOW PROGGED TO MOVE THROUGH THE FL PANHANDLE LATE
SATURDAY. CONTINUE TO EXPECT ISOLATED DIURNAL SEABREEZE CONVECTION
THIS EVENING AND AGAIN FRIDAY AFTERNOON INTO EVENING. MEAN LAYER
MOISTURE AND MODELS POPS CONTINUE TO INCREASE SATURDAY AHEAD OF
THE FRONTAL SYSTEM WITH DAYTIME HEATING AND VORTICITY MAX MOVING
OVERHEAD AND HAVE INCREASED POOPS TO CHANCE CATEGORY MOST AREAS
EXCEPT IMMEDIATE COAST FROM THE BAY AREA SOUTHWARD. WARM ABOVE
NORMAL TEMPERATURES AREAWIDE TONIGHT THROUGH FRIDAY NIGHT THEN
NEAR NORMAL TEMPERATURES WITH INCREASING CLOUD COVER SATURDAY.

.LONG TERM (SATURDAY NIGHT THROUGH WEDNESDAY)... NOT A LOT OF CHANGES
IN LATEST MODEL GUIDANCE REGARDING THE OVERALL SYNOPTIC SCENARIO
FOR SUNDAY AND MONDAY. EURO/GFS SOLUTIONS SHOW GOOD AGREEMENT WITH
A DEEPENING TROUGH AND MID LVL CLOSED LOW DROPPING INTO THE DEEP
SOUTH ON SUNDAY AND PUSHING A WEAK FRONTAL BOUNDARY ACROSS THE
AREA. MEX POPS AND MODEL QPF DID NOT CHANGE MUCH ON THE 00Z
RUN...FOR WHICH CURRENT FORECAST VALUES FOR SUNDAY AND MONDAY
AFTERNOON STILL LOOK GOOD.

CHANCES OF SHOWERS AND THUNDERSTORMS/40 POPS ARE IN PLACE FOR SUNDAY
AFTERNOON...AND DECREASING A LITTLE ON MONDAY T0 30 PERCENT. THESE
VALUES COULD INCREASE IN UPCOMING MODEL GUIDANCE. UPPER LVL SUPPORT
CONTINUES TO BE MODERATE AS THE GOOD DYNAMICS ASSOCIATED WITH A
60-70KT JET SEEMS TO ARRIVE A LITTLE TOO LATE ON MONDAY AFTERNOON.
NEVERTHELESS...THE SITUATION WILL BE CLOSELY MONITORED AS THIS
SCENARIO IS STILL 4 DAYS AWAY AND SMALL CHANGES IN TIMING COULD HAVE
SIGNIFICANT IMPACTS IN THE FINAL OUTCOME.

PRESSURE GRADIENTS BECOME A BIT TIGHTER AS THE SFC FRONT PUSHES AWAY
FROM THE AREA...BUT WILL CONTINUE TO KEEP WINDS IN THE 15 MPH RANGE.
BY TUESDAY...DRIER AIR WILL BE FILTERING INTO THE REGION WITH LOW
END AFTERNOON POPS IN PLACE ON TUE AND WED.

MEX GUIDANCE BRING AFTERNOON HIGHS DOWN A BIT...JUST ONE OR TWO
DEGREES COOLER THAN PREVIOUS VALUES SUNDAY AND MONDAY WITH MAX TEMPS
IN THE MID TO UPPER 80S THROUGH WED. MORNING LOWS REMAIN IN THE
LOWER TO MID 60S ACROSS MUCH OF THE AREA...EXCEPT NEAR THE COAST
WITH UPPER 60S TO LOWER 70S.

&&

.AVIATION...VFR TO PREVAIL THROUGH TONIGHT AND THROUGH THE EARLY
MORNING HOURS. HOWEVER...A COUPLE SITES MAY SEE BRIEF PERIODS OF
MVFR CONDITIONS FOR REDUCED VSBY BEFORE SUNRISE.

&&

.MARINE...WEAK HIGH PRESSURE TO CONTINUE TO HOLD OVER THE AREA
TONIGHT AND SINK SOUTH FRIDAY WITH LIGHT WINDS AND SEAS CONTINUING.
COLD FRONT TO DROP INTO THE AREA WITH GRADIENT TIGHTENING WITH SW
FLOW INCREASE WINDS AND SEAS SATURDAY THROUGH SUNDAY. FRONT TO
STALL IN THE REGION WITH WESTERLY FLOW CONTINUING INTO NEXT WEEK.

&&

.FIRE WEATHER...FAIRLY DRY LOW LEVELS CONTINUE BUT MIN RHS TO
REMAIN NEAR OR ABOVE CRITICAL LEVELS FOR SHORT DURATIONS. MOISTURE
TO INCREASE FURTHER OVER THE WEEKEND AND INTO EARLY NEXT WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  75  90  73  87 /  10  10  10  20
FMY  72  92  73  89 /  20  20  10  20
GIF  70  93  71  89 /  20  20  10  30
SRQ  71  89  72  85 /  10  10  10  20
BKV  63  91  65  88 /  10  10  10  30
SPG  77  89  75  85 /  10  10  10  20

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...NONE.
&&

SHORT TERM/MARINE/FIRE WEATHER...25/DAVIS
AVIATION...20/BARRON
LONG TERM...22/REYNES
Hazardous weather outlook, May 12, 3:35 AM EST, 13 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
435 AM EDT THU MAY 12 2011

FLZ039-042-043-048>052-055>057-060>062-065-130000-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DE SOTO-CHARLOTTE-LEE-
435 AM EDT THU MAY 12 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
ISOLATED THUNDERSTORMS ARE POSSIBLE OVER INLAND PORTIONS OF THE
PENINSULA THIS AFTERNOON ALONG THE SEABREEZE. ANY STORM THAT DOES
DEVELOP IS CAPABLE OF PRODUCING GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

...THUNDERSTORM IMPACT...
A FRONT WILL MOVE THROUGH THE AREA ON SUNDAY...WITH INCREASING
RAIN CHANCES ON SATURDAY AHEAD OF THE FRONT AND THROUGHOUT THE DAY
ON SUNDAY AS IT MOVES THROUGH. HEAVY RAINFALL...GUSTY WINDS...AND
SMALL HAIL WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

MCNATT

In the hours before

Special weather statement, May 12, 4:42 PM EST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
542 PM EDT THU MAY 12 2011

FLZ065-122230-
LEE-
542 PM EDT THU MAY 12 2011

...STRONG THUNDERSTORMS WILL AFFECT CENTRAL LEE COUNTY...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES THUNDERSTORMS
LOCATED NEAR SOUTHWEST INTERNATIONAL AIRPORT...OR 6 MILES SOUTHEAST
OF FORT MYERS...MOVING SOUTH AT 15 MPH...WILL AFFECT TICE...MORSE
SHORES...FORT MYERS AND PAGE PARK-PINE MANOR...UNTIL 630 PM EDT.

THIS INCLUDES INTERSTATE 75 BETWEEN EXITS 116 AND 141.

GUSTY WINDS 35 TO 45 MPH WILL OCCUR. HAIL UP TO ONE HALF INCH IN
DIAMETER IS EXPECTED.

&&

LAT...LON 2635 8187 2639 8187 2640 8190 2643 8194
      2667 8186 2668 8184 2669 8185 2670 8185
      2667 8165 2631 8169 2631 8182
TIME...MOT...LOC 2142Z 012DEG 15KT 2658 8177
Local storm report, May 12, 5:14 PM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
614 PM EDT THU MAY 12 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     HAIL             3 ESE FORT MYERS        26.61N 81.80W
05/12/2011  E0.70 INCH       LEE                FL   TRAINED SPOTTER

            SPOTTER AT I-75 AND COLONIAL BLVD REPORTED ONGOING DIME
            SIZED HAIL.

0607 PM     HAIL             3 E FORT MYERS VILLAS   26.55N 81.82W
05/12/2011  E0.25 INCH       LEE                FL   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED PEA SIZED HAIL AT DANIELS PKWY
            AND SOPHOMORE LANE

&&

CARLISLE
Special weather statement, May 12, 5:23 PM EST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
623 PM EDT THU MAY 12 2011

FLZ065-122315-
LEE-
623 PM EDT THU MAY 12 2011

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR CENTRAL LEE
COUNTY FOR STRONG THUNDERSTORMS WITH HAIL AND STRONG WIND GUSTS VALID
UNTIL 715 PM EDT...

AT 620 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES
STRONG THUNDERSTORMS LOCATED NEAR FORT MYERS...MOVING SOUTH AT 5 MPH
WILL AFFECT TICE...MORSE SHORES...FORT MYERS AND PAGE PARK-PINE
MANOR.

THIS INCLUDES INTERSTATE 75 BETWEEN EXITS 116 AND 139.

GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED WHICH CAN CAUSE UNSECURED
OBJECTS TO BLOW AROUND...SNAP TREE LIMBS AND CAUSE POWER OUTAGES.
HAIL UP TO NICKEL SIZE MAY OCCUR.

&&

LAT...LON 2635 8187 2639 8187 2644 8195 2667 8186
      2668 8184 2668 8186 2670 8185 2666 8168
      2631 8171 2631 8181
TIME...MOT...LOC 2223Z 006DEG 5KT 2661 8179

The radar

The Tampa radar (KTBW), 136 km away, was scanning. The volume nearest the first event began at 22:25 UTC.

Open the radar archive at this moment

Event by event

5 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Lee

When
May 12, 5:25 PM EST
Where
Lee County, 4.26 mi SSW of Buckingham
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
26.619, -81.768

A trained spotter reported half-dollar sized hail near the intersection of Colonial Boulevard and Lee Boulevard.

Hail, Lee

When
May 12, 5:27 PM EST
Where
Lee County, 1.41 mi N of Fort Myers
Measured
1.25 in hail
Reported by
Amateur Radio
Coordinates
26.640, -81.836

A ham radio operator reported half-dollar sized hail on Dupree Street in Fort Myers.

Hail, Lee

When
May 12, 5:31 PM EST
Where
Lee County, 1.9 mi ESE of Fort Myers
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
26.610, -81.811

A trained spotter reported half-dollar sized hail just south of Colonial Boulevard on Six Mile Cypress Parkway.

Hail, Polk

When
May 13, 4:00 PM EST
Where
Polk County, 2.54 mi WNW of Inwood
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
28.040, -81.810

A trained spotter reported quarter sized hail near Auburndale.

Thunderstorm Wind, Polk

When
May 13, 4:00 PM EST
Where
Polk County, 2.29 mi SW of Auburndale
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
28.060, -81.820

A trained spotter reported snapped off telephone poles near Auburndale.

Hail, Polk

When
May 13, 4:50 PM EST
Where
Polk County, 1.17 mi E of West Frostproof
Measured
1.25 in hail
Reported by
Public
Coordinates
27.729, -81.561

The public reported half-dollar sized hail on Illinois Street in Frostproof.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2011Every state in 2011This day in weather historyWarnings in Florida, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 298740, 298749, 298748, 298755, 298771, 298776.